Alert archive / California / Wind Advisories in 2023
Wind Advisory 41, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Sep 2, 2023, 1:21 PM PDT for Riverside County, San Diego County, California. It took effect at Sep 3, 2023, 11:00 AM PDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2023, 1:21 PM PDT (20:21 UTC)
- In effect from
- Sep 3, 2023, 11:00 AM PDT
- Expired
- Sep 4, 2023, 2:40 AM PDT
- In force
- 16 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263 WWUS76 KSGX 022021 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 121 PM PDT Sat Sep 2 2023 CAZ056-058-061-062-065-030430- /O.NEW.KSGX.WI.Y.0041.230903T1800Z-230904T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 121 PM PDT Sat Sep 2 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts to 60 mph expected. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 11 AM Sunday to 5 AM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Connolly
5 follow-up statements
171 WWUS76 KSGX 030356 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 856 PM PDT Sat Sep 2 2023 CAZ056-058-061-062-065-031315- /O.CON.KSGX.WI.Y.0041.230903T1800Z-230904T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 856 PM PDT Sat Sep 2 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts to 60 mph expected. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 11 AM Sunday to 5 AM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
199 WWUS76 KSGX 031132 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 432 AM PDT Sun Sep 3 2023 CAZ056-058-061-062-065-032100- /O.CON.KSGX.WI.Y.0041.230903T1800Z-230904T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 432 AM PDT Sun Sep 3 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY... * WHAT...West winds 20 to 35 mph with gusts to 60 mph expected. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 11 AM Sunday to 5 AM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
487 WWUS76 KSGX 032045 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 145 PM PDT Sun Sep 3 2023 CAZ056-058-061-062-065-040445- /O.CON.KSGX.WI.Y.0041.000000T0000Z-230904T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 145 PM PDT Sun Sep 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... * WHAT...West winds 20 to 35 mph with gusts to 60 mph expected. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 11 AM Sunday to 5 AM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Connolly
355 WWUS76 KSGX 040400 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 900 PM PDT Sun Sep 3 2023 CAZ056-058-061-062-065-041200- /O.CON.KSGX.WI.Y.0041.000000T0000Z-230904T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 900 PM PDT Sun Sep 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... * WHAT...West winds 20 to 35 mph with gusts to 60 mph expected. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 5 AM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
769 WWUS76 KSGX 040940 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 240 AM PDT Mon Sep 4 2023 CAZ056-058-061-062-065-041045- /O.CAN.KSGX.WI.Y.0041.000000T0000Z-230904T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 240 AM PDT Mon Sep 4 2023 ...WIND ADVISORY IS CANCELLED... Gusty west to northwest winds will gradually diminish overnight with the strongest gusts in the northern Coachella Valley below the San Gorgonio Pass to around 50 mph. $$ 17
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 2, 9:34 AM PDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 2, 9:34 AM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 AM PDT Sat Sep 2 2023
.SYNOPSIS...
Tropical moisture will continue to stream into SoCal today,
bringing continued chances for showers and thunderstorms through
the weekend. A trough will turn the flow more westerly, drying
the atmosphere a bit early next week. A deep marine layer will
remain in place this weekend into early next week, with gusty
onshore winds across the mountains and deserts. Temperatures will
be below average through mid next week, then warm up closer to
average by the end of next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 9 AM, showers continued across the San Bernardino County
mountains with generally light accumulations in the past hour.
Some showers and drizzle have popped up west of the mountains as
well this morning, and will likely continue through the morning.
Low clouds were widespread over and west of the mountains and
likely will stick around for much of the day.
South/southwest flow aloft will continue to stream tropical
moisture into Southern California today. Precipitable water
values remain quite high, 1.79" on the 12Z NKX sounding, forcing
from a weak vorticity wave pushing through, and sufficient daytime
heating should result in a few stronger showers or perhaps a
thunderstorm this afternoon and evening in the deserts. The only
limiting factor is strong 25 kt flow in the mid levels, so the
storms could be rather short lived. Given the strong mid level
flow, the flash flood threat should be more limited today compared
to yesterday.
A vigorous trough over the PacNW will push into the Great Basin
early next week. This will eventually turn the upper level flow
westerly, and dry out the mid and upper levels a bit. The lower
levels will remain quite moist, so higher lower level humidity and
more cloud cover is expected over/west of the mountains through
Monday, though the shower and thunderstorm chances will
significantly decrease after Sunday.
As the trough moves inland later next week, the high pressure
over the Great Plains begins to gradually push west again. There
is solid agreement in the ensembles on this pattern, so confidence
is fairly high in a slow and steady warm up beginning on Tuesday.
&&
.AVIATION...
021530Z...Multiple SCT-OVC low cloud layers with bases ranging from
2000-4000 ft along/west of the mountains. Low confidence in complete
clearing today for most places west of the mountains, especially on
the lower coastal mountain slopes. Multiple SCT-BKN cloud layers are
expect to continue through the afternoon. Low clouds filling in over
the coastal basin tonight into Sun morning with bases 1000-3000 ft
MSL.
Areas of SHRA possible through 20Z, mainly across Orange County into
southwestern San Bernardino County. Patchy drizzle possible again
tonight into Sunday morning. SCT SHRA/TSRA developing over the
mountains and drifting into the deserts 20Z Sat-03Z Sun. Cb bases
near 10,000 ft MSL with tops to 35,000 ft MSL. Locally reduced vis
in rain and BLDU possible.
&&
.MARINE...
West-northwest winds gusting to around 20 kt in the outer coastal
waters Sunday afternoon and evening. Breezy northwest winds may also
create rough conditions near the entrance of the San Diego Bay on
Sunday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from late tonight through Tuesday
evening for Orange County Coastal Areas.
PZ...None.
&&
PUBLIC...Connolly
AVIATION/MARINE...COIn the hours before
Local storm report, Sep 2, 11:22 AM PDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1122 AM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 WNW La Quinta 33.67N 116.31W
09/02/2023 M1.55 inch Riverside CA Cocorahs
Cocorahs station CA-RV-79 La Quinta 0.9 WNW.
Rainfall was Friday 3 to 8 pm.
&&
AOTLocal storm report, Sep 2, 11:28 AM PDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1128 AM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Gst 2 W Borrego Springs 33.26N 116.40W
09/01/2023 M45 MPH San Diego CA Mesonet
Mesonet station UCAB Anza Borrego Desert
Park. Dust storm captured on video.
&&
AOTLocal storm report, Sep 2, 11:29 AM PDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1129 AM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Gst 2 ENE Borrego Springs 33.26N 116.35W
09/01/2023 M52 MPH San Diego CA Mesonet
Mesonet station BRGSD Borrego (SDGE).
&&
AOTLocal storm report, Sep 2, 11:30 AM PDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1130 AM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Gst 3 SSW Palm Desert 33.70N 116.38W
09/01/2023 M39 MPH Riverside CA Mesonet
Mesonet station DW0742 Palm Desert 1.
&&
AOTLocal storm report, Sep 2, 11:37 AM PDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1137 AM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM Flood 2 NNW Phelan 34.47N 117.57W
09/02/2023 San Bernardino CA Dept of Highways
Duncan Rd and Sheep Creek Rd water flowing
down roadway covering westbound lanes. 0.79
rainfall at Phelan. 1.83 at Wrightwood
upstream.
&&
AOTLocal storm report, Sep 2, 11:39 AM PDT, 1 hour 42 minutes before
Preliminary Local Storm Report...Summary
National Weather Service San Diego CA
1139 AM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Rain 1 ESE Running Springs 34.20N 117.10W
09/02/2023 M1.81 inch San Bernardino CA Mesonet
Mesonet station RUSC1 Running Springs past
24 hours.
1052 AM Rain 4 SSE Palm Springs 33.77N 116.48W
09/02/2023 M0.90 inch Riverside CA Mesonet
Mesonet station EDRC1 Cathedral Canyon,
heavy rain late Friday afternoon and early
evening.
1045 AM Rain 2 WSW Lytle Creek 34.25N 117.52W
09/02/2023 M2.20 inch San Bernardino CA Mesonet
Mesonet station MFLC1 Lytle Creek past 24
hours.
1016 AM Rain 4 N Lytle Creek 34.32N 117.50W
09/02/2023 M1.07 inch San Bernardino CA Mesonet
Mesonet station MNCC1 Mormon Rock, Cajon
Pass desert side.
0955 AM Flood 2 NNW Phelan 34.47N 117.57W
09/02/2023 San Bernardino CA Dept of Highways
Duncan Rd and Sheep Creek Rd water flowing
down roadway covering westbound lanes. 0.79
rainfall at Phelan. 1.83 at Wrightwood
upstream.
0800 AM Rain 1 WNW La Quinta 33.67N 116.31W
09/02/2023 M1.55 inch Riverside CA Cocorahs
Cocorahs station CA-RV-79 La Quinta 0.9 WNW.
Rainfall was Friday 3 to 8 pm.
0800 PM Rain 3 SSW Mecca 33.54N 116.09W
09/01/2023 M2.83 inch Riverside CA Mesonet
Mesonet station KSFC1 Kent Sea Farms. Total
rainfall, mostly in 3 hours.
0620 PM Tstm Wnd Gst 6 S Lucerne Valley 34.36N 116.94W
09/01/2023 M54 MPH San Bernardino CA Mesonet
Mesonet station SE484 Lucerne Valley
(SCE484).
0530 PM Flash Flood 1 SSW Mecca 33.56N 116.08W
09/01/2023 Riverside CA Dept of Highways
Lincoln Ave at 67959 flooded county road.
1.82 inches rainfall at Thermal South and 2
hours of 0.72 per hour in thunderstorms.
Road still flooded at 1030 am September 2
per Caltrans.
0530 PM Flash Flood 2 S Indio 33.69N 116.23W
09/01/2023 Riverside CA Local Official
Avenue 50 reported flooded by crews at
Empire Polo Field. Coachella gauge recorded
1.89 rainfall in 4 hours. La Quinta station
reported .94 in 1 hour and 2.59 total.
0519 PM Rain 4 WSW Riverside 33.95N 117.45W
09/01/2023 M0.28 inch Riverside CA Trained Spotter
Heavy rain reported by weather spotter.
Gauges showed 0.10 to 0.28 inches from
showers in Riverside city. From 530 to 700
pm RAL airport reported 0.28 inches.
0513 PM Rain 6 SW Riverside 33.91N 117.46W
09/01/2023 M0.28 inch Riverside CA Trained Spotter
Heavy rain for 30 minutes by weather
spotter. 0.28 reported on nearby gauge.
0458 PM Rain 3 ESE Murrieta 33.55N 117.16W
09/01/2023 M0.23 inch Riverside CA Trained Spotter
Heavy rain over the past 40 min causing
low-lying flooding in Temecula and Murrieta.
0.23 reported at gauge.
0448 PM Flash Flood 1 NE Bermuda Dunes 33.75N 116.27W
09/01/2023 Riverside CA Dept of Highways
This area still recovering from TC Hilary
flooding. 79650 Varner Road flooded and
closed on Hammond from 68th to Grand.
Thousand Palms reported east wind gust 45
mph and 1.18 rainfall. Location just north
of I-10.
0443 PM Dust Storm 5 SW Desert Hot Springs 33.90N 116.54W
09/01/2023 Riverside CA Trained Spotter
Visibility estimated as low as 100 feet
locally along Interstate 10 north of Palm
Springs.
0435 PM Tstm Wnd Gst 3 SSW Palm Desert 33.70N 116.38W
09/01/2023 M39 MPH Riverside CA Mesonet
Mesonet station DW0742 Palm Desert 1.
0433 PM Tstm Wnd Gst Palm Springs 33.82N 116.50W
09/01/2023 M47 MPH Riverside CA ASOS
ASOS station KPSP Palm Springs Airport, east
to southeast wind with thunder reported.
0415 PM Tstm Wnd Gst 3 ENE Borrego Springs 33.27N 116.32W
09/01/2023 M43 MPH San Diego CA AWOS
AWOS station KL08 Borrego Valley Airport.
0410 PM Tstm Wnd Gst 2 ENE Borrego Springs 33.26N 116.35W
09/01/2023 M52 MPH San Diego CA Mesonet
Mesonet station BRGSD Borrego (SDGE).
0410 PM Tstm Wnd Gst 2 W Borrego Springs 33.26N 116.40W
09/01/2023 M45 MPH San Diego CA Mesonet
Mesonet station UCAB Anza Borrego Desert
Park. Dust storm captured on video.
0406 PM Rain 2 NE La Quinta 33.68N 116.27W
09/01/2023 E0.75 inch Riverside CA Trained Spotter
Torrential downpours occurring in the La
Quinta/Indio area. Estimating .5 to .75
inches.
&&
TardyThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:15 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 1, 6:11 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 117 min |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.